A Solver for the Barotropic Mode in the Presence of Variable Topography and Islands

Publication Type  Journal Article
Year of Publication  1995
Authors  Naik, N.; Cane, M. A.; Basin, S.; Israeli, M.
Journal Title  Monthly Weather Review
Volume  123
Issue  3
Pages  817-832
Journal Date  Mar
ISBN Number  0027-0644
Accession Number  ISI:A1995QK74400014
Key Words  north-atlantic; circulation
Abstract  

A scheme is presented for solving the equation for barotropic ocean circulation, taking into account the special character of the problem: nearly inviscid motion following f/H contours in the ocean interior, with viscous effects closing the flow near western boundaries. Using a special compact finite-difference discretization, the scheme generates boundary layers without spurious oscillations and without demanding very high resolution. Sharp changes in topography and closed f/H contours (e.g., in the vicinity of high sea mounts) are also handled by the scheme in a way that localizes errors due to underresolved topographic features. Strategies are formulated for simplifying the connectedness of the domain by ''sinking'' the islands.

Notes  

Qk744Times Cited:5Cited References Count:23

URL  <Go to ISI>://A1995QK74400014